Hail, Newton
- When
- December 22, 7:55 PM CST
- Where
- Newton County, 5 mi W of Neosho
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -94.450
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 22, 2:16 PM CST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 216 PM CST MON DEC 22 2003 .DISCUSSION... SHORT TERM (THROUGH TONIGHT)... 19Z SUBJECTIVE SURFACE ANALYSIS CONTINUES TO SHOW SEVERAL WEAK SURFACE LOWS SLOWING EASTWARD ADVANCEMENT OF ELONGATED FRONTAL ZONE EXTENDING FROM SW OK NORTHEASTWARD THROUGH PARSONS KS AND SEDALIA MO. NARROW AXIS OF STRONG MOISTURE RETURN CONTINUES TO FEED MID 50S SURFACE DEWPOINTS INTO FAR WRN MO/SE KS. THERE IS ALREADY EVIDENCE THAT EROSION OF MID LEVEL CAPPING INVERSION IS UNDERWAY...AS VIGOROUS LARGE SCALE ASCENT IS BEING REALIZED IN THE CONTINUED COOLING AND SCALLOPED NATURE OF CLOUD SHIELD ON SATELLITE IMAGERY. PRE-FRONTAL SHOWERS HAVE ALREADY BEGUN TO DEVELOP ACROS WRN MO...AND THIS ACTIVITY WILL CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON...GRADUALLY BECOMING FOCUSED BACK ALONG SURFACE COLD FRONT. UPPER LOW OVER TX PANHANDLE AND ATTENDANT DRY SLOT CONTINUE TO LOOK IMPRESSIVE ON ALL SATELLITE CHANNELS THIS AFTERNOON. ITS ONLY A MATTER OF ANOTHER HOUR OR TWO BEFORE FAVORABLE STRONG MID-UPPER LEVEL COLD ADVECTION AND FAVORABLE JET DYNAMICS BECOME SUPERIMPOSED OVER LOW LEVEL MOISTURE AXIS...ALLOWING FOR DEEP CONVECTION TO DEVELOP ALONG SURFACE COLD FRONT BETWEEN NOW AND 22Z. AS 500MB COLD CORE APPROACHES...THERMODYNAMIC STRUCTURE WILL BECOME INCREASINGLY FAVORABLE FOR STROMS TO PRODUCE AT LEAST MARGINALLY SEVERE HAIL. SHORT TERM MODEL SOLUTIONS (RUC/ETA) CONTINUE TO INDICATE A STRONGLY COUPLED UPPER JET STRUCTURE DEVELOPING OVER THE OZARKS REGION BETWEEN 21 AND 06Z...RESULTING IN ENHANCED FORCING AND UPPER LEVEL EXHAUST...AND AIDING IN THE DEVELOPMENT OF ORGANIZED CONVECTION. DEEP LAYER SHEAR WILL GRADUALLY DECREASE FROM AN IMPRESSIVE 70+ KNOTS TO 50 KNOTS...MORE THAN AMPLE TO FOR STORMS TO BECOME LINEARLY ORGANIZED WITH AN ADDITIONAL THREAT FOR DAMAGING WINDS. WIND THREAT IS HIGHLY CONTINGENT ON THE ABILITY FOR CONVECTION TO BECOME ROOTED IN THE BOUNDARY LAYER. DUE TO THE DEEPER TOPOGRAPHY OF NRN AR...MOISTURE HAS HAD TO CIRCUMVENT THE BOSTON MOUNTAINS TO THE WEST...KEEPING EASTERN SECTIONS OF THE CWA FAR MORE STABLE. THEREFORE...THE GREATEST THREAT FOR SEVERE CONVECTION WILL LIKELY BE CONFINED TO SOUTHWEST MISSOURI...BOUND BETWEEN COLD FRONT AND A MORE STABLE AIRMASS TO THE NORTH AND EAST. WILL CONTINUE TO MONITOR THE SCOPES AND SEE HOW THIS EVOLVES. THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING...AND GRADUALLY TRANSITION INTO A WIDESPREAD RAINFALL EVENT ACROSS THE REST OF THE CWA. ALTHOUGH PRECIPITABLE H20 VALUES ARE WELL ABOVE SEASON NORMS...AM NOT TOTALLY SOLD ON THE IDEA OF WIDESPREAD FLOODING. GRADUAL OPENING OF UPPER LEVEL LOW INTO AN OPEN WAVE...COMBINED WITH UPPER LEVEL FLOW TRAJECTORIES...WOULD SUGGEST THAT PRECIPITATION SHOULD BE FAIRLY PROGRESSIVE IN NATURE. RAINFALL WILL BE FAIRLY EFFICIENT AND SURELY AMOUNTS BETWEEN AN INCH AND 1.5 INCHES WILL BE POSSIBLE. HOWEVER...THESE AMOUNTS ALONE WILL NOT CAUSE FLOODING AND RIVERS RESPONDED POORLY TO THE MOST RECENT SNOWFALL EPISODE. WILL KEEP FFA IN EFFECT FOR SAKE OF ARGUMENT...BUT WOULD PREFER TO SEE WIDESPREAD 2-3+ AMOUNTS TO INDUCE ENOUGH RUNOFF FOR FLOOD PROBLEMS. SNOW CHANCES HAVE BEEN REMOVED FROM THE FORECAST ENTIRELY. SYNOPTIC STRUCTURE OF THIS SYSTEM IS STRONGLY KATAFRONTAL IN NATURE. SOME LOW STRATUS DEVELOP FOR SEVERAL HOURS IN THE WAKE OF FRONTAL PASSAGE...HOWEVER DEEP LAYER MOISTURE WILL EXIT THE REGION LONG BEFORE THERMODYNAMIC STRUCTURE WILL BECOME SUPPORTIVE OF SNOWFALL. ETA BUFR SOUNDINGS CLEARLY RULE OUT ANY CHANCE OF THE WHITE STUFF. WOULD NOT RULE OUT A FLAKE OR TWO AS PRECIP ENDS...BUT NOT WORTH MENTIONING IN FORECAST GIVEN ONGOING CONCERNS TONIGHT. LONG TERM (TUESDAY THROUGH SUNDAY)... GOING FORECAST LOOKS TO BE IN GOOD SHAPE. NO REAL COLD AIR TO SPEAK OF FOR THE NEXT 7 DAYS AS WEAK SHORTWAVE RIDGING BUILDS QUICKLY ON THE HEELS OF TONIGHTS SYSTEM. RETURN FLOW TO COMMENCE FRIDAY MORNING AS SURFACE RIDGE SLIDES INTO THE SOUTHEAST US. LOOKS LIKE WELL HAVE A GOOD 36 HOURS OF VIRGOROUS WARM AIR AND MOISTURE ADVECTION AS ANOTHER STRONG STORM SYSTEM CRESTS THE ROCKIES AND RAPIDLY DEEPENS ACROSS THE PLAINS STATES. MODEL SPREAD TO BE EXPECTED GIVEN PRESENCE OF THE SYSTEM OVER THE PACIFIC...HOWEVER SIGNALS ARE CERTAINLY PRESENT THAT A VIGOROUS UPPER LEVEL STORM SYSTEM WILL TAKE ON A NEGATIVE TILT AND FAVORABLE NORTHERN TRACK...ALLOWING FOR RAPID SURFACE CYCLOGENSIS AND THE CHANCE FOR AN ACTIVE PERIOD SATURDAY NIGHT INTO SUNDAY. STAY TUNED. HAVE BUMPED TEMPS HIGHER FRIDAY/SATURDAY AHEAD OF THIS SYSTEM PER OBJECTIVE GUIDANCE AND OVERALL CONFIDENCE IN SYNOPTIC SCALE PATTERN DAYS 4-5. && .AVIATION... STRATO-CU CIGS HAVE SPREAD INTO BOTH KSGF AND KJLN AREAS AS OF 1630Z...HOWEVER THEY REMAIN VFR AT THIS TIME AND THIS SHOULD CONTINUE THRU THE AFTERNOON. MVFR CIGS BETWEEN 1000 AND 2000 FEET ARE PRESENT OVER SOUTH CENTRAL MO AND CONTINUE TO SURGE NORTH TOWARD STL. STRONG SW WINDS ASSOCIATED WITH APPROACHING STORM SYSTEM WILL CONTINUE TO INDUCE LOW LEVE WIND SHEAR AND DEEP LAYER TURBULENCE PROBLEMS THROUGH THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AHEAD OF APPROACHING COLD FRONT ACROSS SW MISSOURI. SOME STORMS COULD BE SEVERE ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS AT THE SURFACE. THUNDERSTORMS AND ATTENDANT WIND SHIFT WITH COLD FRONT WILL OCCUR AT JOPLIN BETWEEN 21 AND 00Z...AND AT SPRINGFIELD TOWARD 03Z. AREAS OF IFR CONDITIONS MAY DEVELOP IN THE IMMEDIATE VICINITY OF THE FRONT ASSOCIATED WITH DEEP CONVECTION...THEN PERSIST AS A PERIOD OF LOW STRATUS FOR SEVERAL HOURS TOMORROW MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH FOR ALL COUNTIES ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR FROM SPRINGFIELD TO ROLLA. KS...NONE. BOOKBINDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON DEC 22 2003 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CST MON DEC 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. HEAVY RAIN CONDUCIVE TO FLASH FLOODING AND MINOR RIVER FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN BETWEEN 2 AND 4 PM ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THUNDERSTORMS WILL THEN OVERSPREAD THE REST OF THE OZARKS REGION THIS EVENING. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE MAINLY LIMITED TO AREAS SOUTH OF A FORT SCOTT KANSAS TO SPRINGFIELD LINE. HEAVY RAIN...CONDUCIVE TO FLASH FLOODING AND MINOR RIVER FLOODING...WILL BE POSSIBLE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR FROM SPRINGFIELD TO ROLLA...ESPECIALLY THIS EVENING AND DURING THE EARLY MORNING HOURS. DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM CENTERED OVER THE TEXAS PANHANDLE EARLY THIS AFTERNOON WILL TRANSLATE EASTWARD ACROSS THE PLAINS THROUGH EARLY EVENING. MEANWHILE...SURFACE LOW PRESSURE WAS DEVELOPING ALONG AN ADVANCING COLD FRONT THAT EXTENDED FROM JUST SOUTH OF KANSAS CITY TO CENTRAL OKLAHOMA. A STRONG SURGE OF GULF MOISTURE WAS ALREADY UNDERWAY AND WILL CONTINUE OVER THE OZARKS REGION THIS AFTERNOON. AS STRONG JET STREAM WINDS AND COLD TEMPERATURES ALOFT OVERSPREAD THE REGION THIS AFTERNOON...THE AIRMASS WILL BECOME UNSTABLE WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE SURFACE COLD FRONT BY MID AFTERNOON. THE COMBINATION OF VERTICAL WIND SHEAR AND COLD TEMPERATURES ALOFT WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE THREAT FOR LARGE HAIL TO THE SIZE OF QUARTERS... AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL EXIST ACROSS FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THROUGH EARLY EVENING. THESE THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE AND TRANSITION TO A HEAVY RAIN EVENT DURING THE EVENING HOURS. DUE TO THE UNUSUALLY HIGH MOISTURE CONTENT OF THE ATMOSPHERE FOR LATE DECEMBER...HEAVY RAIN AND RECURRING THUNDERSTORMS WILL ENHANCE FLASH FLOOD POTENTIAL...ESPECIALLY OVER THE HILLY AND ROCKY TERRAIN OF SOUTHERN MISSOURI. AREA INTERESTS SHOULD CLOSELY MONITOR LOCAL STREAMS...CREEKS...AND RIVERS TONIGHT FOR RAPID RISES IN WATER LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER UNUSUALLY STRONG STORM SYSTEM WILL MOVE INTO THE PLAINS LATE SATURDAY. ONCE AGAIN...A STRONG SURGE OF GULF MOISTURE WILL PRECEDE THIS SYSTEM FOLLOWING CHRISTMAS DAY...ALLOWING FOR SUFFICIENT AIRMASS RECOVERY. AT THIS TIME...THE THREAT FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL EXIST ACROSS THE OZARKS REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. BOOKBINDER
The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335803.